Texas, 2015

Flash Flooding in Texas, September 19, 2015

September 19, 2015 · NWS MAF · 3 events in 1 county or zone

A cold front moved through the Permian Basin during the morning hours and had stalled over the Lower Trans Pecos by the evening. There were residual boundaries across the area from thunderstorms the previous night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front moved through the Permian Basin during the morning hours and had stalled over the Lower Trans Pecos by the evening. There were residual boundaries across the area from thunderstorms the previous night. This increased lift along with good moisture resulted in thunderstorms with flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 19, 6:03 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 19, 6:03 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
703 PM CDT SAT SEP 19 2015

.UPDATE...
Updated the forecast to increase PoPs for tonight. Also see the
00Z aviation discussion below.

&&

.DISCUSSION...
Current radar is showing convection persisting and moving north
into the central Permian Basin this evening. Models show this
activity will persist into the overnight hours so have increased
PoPs tonight to strong chance along the I-20 corridor. Brief
heavy rain will be possible in these storms and while flash
flooding is not expected, there may be minor flooding of mainly
urban areas where drainage is poor.

&&

.AVIATION...
A bit of a tricky aviation forecast this evening as showers and
thunderstorms continue to drift northward across the area. Have
included TEMPOs for MAF, INK, and HOB to handle this evening's
activity. Precipitation remains possible overnight, though exact
timing and location of thunderstorm activity beyond this evening
remains in question, thus have left out mention at area TAF
sites for now and will continue to monitor. MVFR ceilings look to
be most likely at CNM, with VFR expected elsewhere, unless a storm
serves to briefly lower ceilings/visibility in heavy rain. Winds
could be erratic and gusty near storms, but otherwise will remain
light and veer to the southeast Sunday.

&&

.PREV DISCUSSION... /issued 245 PM CDT SAT SEP 19 2015/

DISCUSSION...

Not many changes to current forecast.  The cold front came thru KMAF
at around 1515Z this morning, and has stalled over the lower Trans
Pecos.  The front is very diffuse, but latest sfc observations put
it from KSNK-KBPG-KE38.  This feature tapped into an atmospheric
river last night, extending from Baja NE across Texas and into the
MS Valley, as seen on satellite blended total PWAT loop, and
resulted in a nice line of convection mainly north of I-10
overnight.

Today, much uncertainty abounds in the models.  W/such a diffuse
front, and residual boundaries from last night's convection, short-
term/hi-res models are coming up w/different solutions as they focus
on mesoscale features that are moving from run-to-run.  Mesoanalysis
shows a cap in place north of I-20, where thick cloud cover has kept
temps mainly in the 70s all day.  This has put the kibosh on
instability. Even south of I-20, cloud cover has been increasing
over the last few hours, bringing chances for convection overnight
into question. Using the more consistent low-res models, as civic
high pressure continues sinking south, civic flow should veer to
easterly, further slowing the front or even retreating back north a
bit overnight. This will enhance upslope flow over the higher
terrain out west, where area radars indicate convection has been
occurring all day. Radar coverage is spotty out there, but sat precip
estimates that as much as 2" has fallen out in Hudspeth County over
the past 12 hrs. Therefore, we've concentrated highest chances
there, on the assumption that the cold front will retreat slightly
overnight. Models suggest the front will hang around in the northern
CWA Sunday for a continued chance of convection.

Otherwise, models build the ridge back in in the extended, w/temps
back abv normal by Monday.  However, temps should stay upper
80s/lower 90s each day most locations throughout the week.  Rain
chances will be confined to the wrn zones...where richer theta-e
is forecast to reside.

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84
Hazardous weather outlook, Sep 19, 1:05 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT SEP 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CDT SAT SEP 19 2015 /105 PM MDT SAT SEP 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY THEN CHANCES SHIFT
WEST TONIGHT. THE GREATEST CONCERN WITH THESE STORMS WILL BE
STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS POSSIBLE ONCE AGAIN SUNDAY AFTERNOON GENERALLY ALONG
AND NORTH OF INTERSTATE 10. MAIN CONCERNS WILL BE GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 19, 1:33 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 19 2015

TXZ074-080-192015-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
233 PM CDT SAT SEP 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRESIDIO AND SOUTH
CENTRAL JEFF DAVIS COUNTIES UNTIL 315 PM CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RYAN...OR 18 MILES NORTHWEST OF MARFA...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOYS CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3037 10423 3050 10437 3070 10421 3050 10399
TIME...MOT...LOC 1933Z 226DEG 5KT 3048 10426

AHASIC
Special weather statement, Sep 19, 2:24 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SAT SEP 19 2015

TXZ074-080-192100-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
324 PM CDT SAT SEP 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO AND SOUTH
CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RYAN...OR 10 MILES NORTHWEST OF MARFA. THIS STORM WAS
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOYS CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3032 10411 3041 10427 3059 10417 3047 10393
TIME...MOT...LOC 2024Z 209DEG 3KT 3042 10416

AHASIC

The radar

The Midland/Odessa radar (KMAF), 11 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
September 19, 6:55 PM CST to 10:00 PM CST
Where
Midland County, 2.96 mi WNW of Midland to 2.91 mi WNW of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
32.020, -102.124

Heavy rain moved across Midland County and produced flash flooding in Midland. Over a foot of water was reported to be running over the road at the intersection of Wadley and Midkiff in the City of Midland. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 19, 7:15 PM CST to 10:15 PM CST
Where
Midland County, 3.11 mi NNW of Midland to 2.98 mi NNW of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Employee
Coordinates
32.043, -102.096

Heavy rain moved across Midland County and produced flash flooding in Midland. Eight to twelve inches of water was reported over the roadway at Loop 250 and A Street. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 19, 7:20 PM CST to 10:20 PM CST
Where
Midland County, 3.41 mi WNW of Midland to 3.04 mi NW of Midland
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.022, -102.132

Heavy rain moved across Midland County and produced flash flooding in Midland. The Midland Police Department reported multiple high water rescues that were ongoing in the City of Midland. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597860, 597856, 597862.